Alert archive / Kansas / Winter Weather Advisories in 2019

Winter Weather Advisory 21, NWS Dodge City, KS

December 14, 201920 counties in Kansas

NWS Dodge City, KS issued this winter weather advisory at Dec 14, 2019, 3:40 AM CST for 20 counties in Kansas. It took effect at Dec 15, 2019, 6:00 AM CST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2019, 3:40 AM CST (09:40 UTC)
In effect from
Dec 15, 2019, 6:00 AM CST
Expired
Dec 16, 2019, 12:00 PM CST
In force
30 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Ford County, KS, Hodgeman County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 16 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.7 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2675 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WWUS43 KDDC 140940
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
340 AM CST Sat Dec 14 2019

KSZ030-031-043>046-064>066-079-081-142100-
/O.NEW.KDDC.WW.Y.0021.191215T1200Z-191216T1200Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hodgeman-Pawnee-Stafford-Edwards-
Pratt-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Jetmore, 
Hanston, Larned, St. John, Stafford, Macksville, Kinsley, Lewis, 
and Pratt
340 AM CST Sat Dec 14 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 AM CST
MONDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  1 to 4 inches and ice accumulations less than a tenth of an 
  inch.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From 6 AM Sunday to 6 AM CST Monday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
6 follow-up statements
294 
WWUS43 KDDC 142158
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
358 PM CST Sat Dec 14 2019

...Light Wintry Precipitation Expected to Begin Early Sunday...

KSZ080-090-151000-
/O.EXB.KDDC.WW.Y.0021.191215T1200Z-191216T1800Z/
Kiowa-Barber-
Including the cities of Greensburg, Haviland, Medicine Lodge, 
and Kiowa
358 PM CST Sat Dec 14 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM SUNDAY TO NOON CST
MONDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of 1 to 3 inches and ice accumulations of a light glaze.

* WHERE...Kiowa and Barber Counties.

* WHEN...From 6 AM Sunday to noon CST Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ030-031-043>046-064>066-079-081-151000-
/O.EXT.KDDC.WW.Y.0021.191215T1200Z-191216T1800Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hodgeman-Pawnee-Stafford-Edwards-
Pratt-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Jetmore, 
Hanston, Larned, St. John, Stafford, Macksville, Kinsley, Lewis, 
and Pratt
358 PM CST Sat Dec 14 2019

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 6 AM SUNDAY TO NOON
CST MONDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From 6 AM Sunday to noon CST Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
228 
WWUS43 KDDC 151032
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
432 AM CST Sun Dec 15 2019

...Light Wintry Precipitation Expected to Begin Early Sunday...

KSZ043-151145-
/O.CAN.KDDC.WW.Y.0021.191215T1200Z-191216T1800Z/
Scott-
Including the cities of Scott City and Scott State Lake
432 AM CST Sun Dec 15 2019

...WINTER WEATHER ADVISORY IS CANCELLED...

Additional snow accumulations this morning will be light.
Therefore the advisory has been cancelled. 

$$

KSZ088-089-152200-
/O.EXA.KDDC.WW.Y.0021.191215T1200Z-191216T1800Z/
Clark-Comanche-
Including the cities of Ashland, Minneola, Coldwater, 
Lake Coldwater, and Protection
432 AM CST Sun Dec 15 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST MONDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  around two inches and ice accumulations of a light glaze.

* WHERE...Clark and Comanche Counties.

* WHEN...From 6 AM Sunday to noon CST Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ030-031-044>046-064>066-079>081-090-152200-
/O.CON.KDDC.WW.Y.0021.191215T1200Z-191216T1800Z/
Trego-Ellis-Lane-Ness-Rush-Hodgeman-Pawnee-Stafford-Edwards-Kiowa-
Pratt-Barber-
Including the cities of Wakeeney, Pfeifer, Hays, Dighton, 
Ness City, La Crosse, Jetmore, Hanston, Larned, St. John, 
Stafford, Macksville, Kinsley, Lewis, Greensburg, Haviland, 
Pratt, Medicine Lodge, and Kiowa
432 AM CST Sun Dec 15 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
MONDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 inches.
  Light freezing drizzle could also cause a light glaze mainly
  over south central Kansas.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From 6 AM Sunday to noon CST Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
350 
WWUS43 KDDC 151932
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
132 PM CST Sun Dec 15 2019

...Next Round of Snow Expected Later Tonight...

KSZ030-031-044>046-064-152045-
/O.CAN.KDDC.WW.Y.0021.000000T0000Z-191216T1800Z/
Trego-Ellis-Lane-Ness-Rush-Hodgeman-
Including the cities of Wakeeney, Pfeifer, Hays, Dighton, 
Ness City, La Crosse, Jetmore, and Hanston
132 PM CST Sun Dec 15 2019

...WINTER WEATHER ADVISORY IS CANCELLED...

$$

KSZ065-066-079>081-088>090-160600-
/O.CON.KDDC.WW.Y.0021.000000T0000Z-191216T1800Z/
Pawnee-Stafford-Edwards-Kiowa-Pratt-Clark-Comanche-Barber-
Including the cities of Larned, St. John, Stafford, Macksville, 
Kinsley, Lewis, Greensburg, Haviland, Pratt, Ashland, Minneola, 
Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa
132 PM CST Sun Dec 15 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
MONDAY...

* WHAT...Snow. Snow accumulation 1 to 3 inches.

* WHERE...Portions of south central and southwest Kansas.

* WHEN...Second round of snow expected later tonight, continuing
  through late morning Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
871 
WWUS43 KDDC 152220
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
420 PM CST Sun Dec 15 2019

...Next Round of Snow Expected Later Tonight...

KSZ078-084>087-160630-
/O.EXA.KDDC.WW.Y.0021.000000T0000Z-191216T1800Z/
Ford-Morton-Stevens-Seward-Meade-
Including the cities of Dodge City, Elkhart, Hugoton, Liberal, 
Meade, Plains City, and Fowler
420 PM CST Sun Dec 15 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST MONDAY...

The National Weather Service in Dodge City has issued a Winter
Weather Advisory for light snow, which is in effect until noon 
CST Monday.


* WHAT...Snow. Snow accumulation 1 to 3 inches.

* WHERE...Portions of south central and southwest Kansas.

* WHEN...Second round of snow expected later tonight, continuing 
  through late morning Monday. 

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ065-066-079>081-088>090-160630-
/O.CON.KDDC.WW.Y.0021.000000T0000Z-191216T1800Z/
Pawnee-Stafford-Edwards-Kiowa-Pratt-Clark-Comanche-Barber-
Including the cities of Larned, St. John, Stafford, Macksville, 
Kinsley, Lewis, Greensburg, Haviland, Pratt, Ashland, Minneola, 
Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa
420 PM CST Sun Dec 15 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
MONDAY...

* WHAT...Snow. Snow accumulation 1 to 3 inches.

* WHERE...Portions of south central and southwest Kansas.

* WHEN...Second round of snow expected later tonight, continuing 
  through late morning Monday. 

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

Tatro

$$
181 
WWUS43 KDDC 160947
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
347 AM CST Mon Dec 16 2019

...Snow Expected Through This Morning...

KSZ065-066-078>081-084>090-161800-
/O.CON.KDDC.WW.Y.0021.000000T0000Z-191216T1800Z/
Pawnee-Stafford-Ford-Edwards-Kiowa-Pratt-Morton-Stevens-Seward-
Meade-Clark-Comanche-Barber-
Including the cities of Larned, St. John, Stafford, Macksville, 
Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Elkhart,
Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, 
Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa
347 AM CST Mon Dec 16 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
TODAY...

* WHAT...Snow. Snow accumulation 1 to 3 inches.

* WHERE...Portions of south central and southwest Kansas.

* WHEN...Second round of snow expected later tonight, continuing 
  through late morning Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
860 
WWUS43 KDDC 161730
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
1130 AM CST Mon Dec 16 2019

KSZ065-066-078>081-084>090-161830-
/O.EXP.KDDC.WW.Y.0021.000000T0000Z-191216T1800Z/
Pawnee-Stafford-Ford-Edwards-Kiowa-Pratt-Morton-Stevens-Seward-
Meade-Clark-Comanche-Barber-
Including the cities of Larned, St. John, Stafford, Macksville, 
Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Elkhart,
Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, 
Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa
1130 AM CST Mon Dec 16 2019

...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON CST TODAY...

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this winter weather advisory went out at Dec 14, 3:37 AM CST, 3 minutes earlier.

Area forecast discussion, Dec 14, 3:37 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
337 AM CST Sat Dec 14 2019

...Updated short and long term sections...

.SHORT TERM...(Today and tonight)
Issued at 337 AM CST Sat Dec 14 2019

An upper level shortwave will move through the Pacific Northwest
and Intermountain west today then into the Central Rockies by
sunrise tomorrow. Towards the surface, an area of low pressure
will develop across eastern Colorado by this afternoon shifting
winds to the southeast. Southeasterly winds continue into this
evening when they shift to more of a northeasterly direction. Low
clouds and patchy freezing fog will be possible across portions of
west central and central Kansas this morning then dissipate by
this afternoon. Cloud cover increases tonight with a slight chance
of snow across central Kansas after midnight. As for temperatures,
highs today look to range from the upper 30s across central Kansas
to upper 40s across far southwestern Kansas. Lows tonight around
20 degrees along the I-70 corridor with low 20s elsewhere.

.LONG TERM...(Sunday through Friday)
Issued at 337 AM CST Sat Dec 14 2019

The upper level shortwave mentioned in the short term will move
through the area Sunday then exit the area Monday. This system
will have enough lift and moisture to create cloudy skies through
Sunday with decreasing cloudiness Monday. Scattered snow showers
will be possible throughout the day Sunday mixing with freezing
drizzle at times. Scattered snow showers continue Sunday night
ending from west to east as we head into Monday morning. Snow
accumulations look to be the highest along the I-70 Corridor and
northern Kansas with lesser amounts as you head southward. Winds
do not look to be a problem with this system as wind speeds look
to be less than 20 mph. The remainder of the long term forecast
looks to remain dry with upper level ridging across the Western
United States builds and shifts eastward towards the plains. As
for temperatures, highs look to only reach into the upper 20s to
mid 30s Sunday, 30s Monday and Tuesday, and 40s to low 50s for the
remainder of the long term forecast. Lows will generally be in the
teens through Wednesday morning with 20s thereafter.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1138 PM CST Fri Dec 13 2019

Mid level cloudiness will envelop across western Kansas towards
sunrise with periods of MVFR ceilings possible. MVFR to IFR
ceilings will be possible around the HYS terminal towards sunrise
and continue into the late morning hours. Skies then clear this
afternoon. Winds will generally be from the north until late
morning when winds will shift to the southeast. Wind speeds should
remain below 12 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  42  22  30  18 /  10  20  30  50
GCK  44  21  31  18 /  10  10  30  50
EHA  50  24  36  20 /   0  10  20  40
LBL  47  23  35  18 /   0  10  30  40
HYS  36  19  28  16 /  10  30  70  60
P28  43  25  34  20 /   0  20  30  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 AM Sunday to 6 AM CST Monday for
KSZ030-031-043>046-064>066-079-081.

&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Dec 13, 1:29 PM CST, 14 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
129 PM CST Fri Dec 13 2019

KSZ030-031-043>046-061>066-074>081-084>090-141000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
129 PM CST Fri Dec 13 2019 /1229 PM MST Fri Dec 13 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

A winter mix of freezing drizzle and light snow will be possible
across central and portions of southwest Kansas Sunday through
Sunday night. Minimal snow amounts are expected by early Monday
morning with the best chance for accumulating snow to the north
near and along the I-70 corridor.

Days 2-7 Hazards
----------------
* Saturday
  No hazards.

* Sunday
  - Ice accumulation: Elevated risk
  - Snow: Elevated risk

* Monday
  No hazards.

* Tuesday
  - Excessive cold: Limited risk

* Wednesday
  No hazards.

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Nearby

Winter Weather Advisories in Kansas, 2019Every winter weather advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.